Alert archive / Puerto Rico / Flash Flood Warnings in 2025

Flash Flood Warning 82, NWS JSJ

September 9, 2025

NWS JSJ issued this flash flood warning at Sep 9, 2025, 2:52 PM CDT. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 9, 2025, 2:52 PM CDT (19:52 UTC)
Expired
Sep 9, 2025, 4:45 PM CDT
In force
113 min
Issued by
NWS JSJ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

The radar

The San Juan radar (TJUA), 41 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

213 
WGCA52 TJSJ 091952
FFWSJU
PRC019-039-101-107-092145-
/O.NEW.TJSJ.FF.W.0082.250909T1952Z-250909T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
352 PM AST Tue Sep 9 2025

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Barranquitas, Ciales, Morovis, Orocovis...

* Until 545 PM AST.

* At 352 PM AST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 4 inches of rain 
  have fallen. Additional rainfall amounts up to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 1821 6654 1824 6656 1828 6656 1832 6658
      1832 6661 1834 6660 1834 6655 1838 6642
      1833 6636 1827 6638 1824 6635 1824 6627
      1819 6626 1818 6625 1817 6628 1815 6631
      1817 6633 1818 6647 1815 6655 1818 6653

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

DSR
1 follow-up statement
498 
WGCA72 TJSJ 092142
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
542 PM AST Tue Sep 9 2025

PRC019-039-101-107-092152-
/O.EXP.TJSJ.FF.W.0082.000000T0000Z-250909T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Barranquitas PR-Ciales PR-Morovis PR-Orocovis PR-
542 PM AST Tue Sep 9 2025

...FLASH FLOOD WARNING WILL EXPIRE AT 545 PM AST THIS AFTERNOON FOR 
BARRANQUITAS, CIALES, MOROVIS AND OROCOVIS COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 1821 6654 1824 6656 1828 6656 1832 6658
      1832 6661 1834 6660 1834 6655 1838 6642
      1833 6636 1827 6638 1824 6635 1824 6627
      1819 6626 1818 6625 1817 6628 1815 6631
      1817 6633 1818 6647 1815 6655 1818 6653

$$

DSR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 1:53 PM CDT, 59 minutes earlier. Its key messages:

  • * An unstable weather pattern will prevail tonight into Wednesday along the islands due to a surface trough moving across the CWA. * A warm trend is forecast due to the east-southeasterly winds along the islands, triggering an elevated heat threat along the islands. * The rip current risk will increase to moderate for the northern coastal areas on Wednesday. * For the U.S. Virgin Islands, for tonight into tomorrow the islands can expect mostly a variable pattern with light to moderate showers diminish by Thursday.
Area forecast discussion, Sep 9, 1:53 PM CDT, 59 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
253 PM AST Tue Sep 9 2025

.KEY MESSAGES...

 * An unstable weather pattern will prevail tonight into
   Wednesday along the islands due to a surface trough moving
   across the CWA.

 * A warm trend is forecast due to the east-southeasterly winds
   along the islands, triggering an elevated heat threat along
   the islands.

 * The rip current risk will increase to moderate for the
   northern coastal areas on Wednesday.

 * For the U.S. Virgin Islands, for tonight into tomorrow the
   islands can expect mostly a variable pattern with light to
   moderate showers diminish by Thursday.

&&

.SHORT TERM...Tonight through Thursday...

The morning remained relatively quiet and stable, with no shower
activity across the islands and only some cloudiness mainly
affecting the U.S. Virgin Islands. Conditions rapidly changed as a
plume of moisture from a surface trough moved westward into the
region, increasing shower activity over St. Croix and the El
Yunque area in the northeast corner of Puerto Rico. Showers and
thunderstorms eventually developed across the San Juan
metropolitan area. This activity became intense around Trujillo
Alto and Gurabo, later spreading into Carolina and San Juan.
Additional showers extended across the Cordillera Central,
affecting interior municipalities like Orocovis and Barranquitas
with nearly two inches of rain. Warmer conditions were also
observed during the day, with heat indices reaching 108 to 110
degrees along the north-central coast of Puerto Rico and the
southern coastal plains.

For the rest of the afternoon and into the evening, instability
and cloudiness will persist due to the influence of the
approaching surface trough. As a result, residents can expect an
unsettled night with periods of light to moderate showers,
especially across the eastern windward sections of the islands.
Tomorrow, global model guidance suggests the arrival of a tropical
wave, maintaining a surge of tropical moisture across the region.
Given the evolving pattern, another round of variable weather is
forecast, with morning cloudiness followed by afternoon convection
developing over the Cordillera Central and moving into
northwestern Puerto Rico. On Thursday, winds will continue from
the east-southeast. Under this pattern, the islands will
experience patches of shallow moisture along with Saharan dust
particles, resulting in brief hazy skies and periods of light to
moderate showers, particularly over the western interior.

Additionally, the presence of abundant tropical moisture combined
with variable morning conditions will sustain warmer-than-normal
temperatures. Consequently, an elevated heat threat remains in
place for the short-term forecast.

.LONG TERM...Friday through Tuesday... from previous discussion
issued at 425 AM AST Tue Sep 9 2025...

Model guidance continues to suggest the mid-to-upper-level trough
lingering off to the northeast of the USVI, near the Leeward
Islands, inducing occasional easterly perturbations that will
arrive across our region through at least Saturday. Then, a mid-
to-upper-level high-pressure system will build from the northeast
into our islands between Sunday and early next week, strengthening
the trade wind cap and promoting dry air with subsidence aloft.
Monday and Tuesday, tropical moisture from easterly perturbations
will be moving across the Northeast Caribbean, enhancing shower
and thunderstorm activity.

Residents and visitors of the USVI and PR should prepare for more
frequent surges of moisture arriving on Friday and Saturday. This
will be followed by a more stable weather pattern from Sunday to
Monday morning. After that, a tropical wave is expected to
increase shower and thunderstorm activity, particularly during the
afternoon and evening hours on Monday and Tuesday.

Some factors that could promote strong afternoon convection,
particularly in the western regions of Puerto Rico and downwind
from the US Virgin Islands, are the excessive heating that we are
forecasting, as well as the lingering Saharan Air Layer with low
to locally higher concentrations in the area (especially on
Friday). Additionally, the nighttime cool air advection over the
above-normal sea surface temperatures will lead to scattered to
numerous showers, especially during the latter part of the week.

Once again, warmer-than-normal maximum and minimum temperatures
could extend the potential to observe excessive heating each day,
with heat indices potentially exceeding 100 degrees Fahrenheit,
attributed to the existing east-southeast wind patterns.
Consequently, the risk associated with heat will remain elevated
throughout the forecast period.

&&

.AVIATION...

SHRA to TSRA will enhance briefing MVFR conditions along the
Puerto Rico TAF sites for the upcoming hours until 09/23Z. For the
rest of the area, lower ceilings are possible, especially across
the mountains, due to the most vigorous shower activity. Winds
will continue from the east-southeast, diminishing at around
09/23Z, increasing again at 10/15Z. VCSH is forecast for TIST &
TISX from 10/00-10/12Z.

&&

.MARINE...

No significant changes to the actual forecast. The combination of
the surface high pressure across the central Atlantic and a front
over the western Atlantic will promote light to moderate east to
southeast winds through the end of the week. Localized hazardous
marine conditions are forecast for tonight into tomorrow morning
as the surface trough continues to result in moderate to strong
showers across, resulting in localized higher seas. Mariners are
urged to exercise caution near the thunderstorms for the rest of
the afternoon into the evening hours.

&&

.BEACH FORECAST...

There is a low risk of rip currents across all the local exposed
beaches along the Puerto Rico islands, and a moderate risk of rip
currents for St. Croix. The risk of rip current will increase to
moderate along the northern coastal areas of Puerto Rico on
Wednesday, prevailing at least until Thursday night. Residents and
visitors are urged to stay tuned to the non-designated swim areas.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Heat Advisory until 4 PM AST this afternoon for PRZ001>005-007-
     008-010>013.

VI...Heat Advisory until 4 PM AST this afternoon for VIZ001-002.

AM...None.
&&

SHORT TERM & AVIATION... MORNING CREW
LONG TERM.... MIDNIGHT CREW
AVIATION...LIS
Hazardous weather outlook, Sep 9, 7:14 AM CDT, 7 hours 38 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service San Juan PR
814 AM AST Tue Sep 9 2025

AMZ711>745-PRZ001>013-101215-
San Juan and Vicinity-Northeast-Southeast-Eastern Interior-
North Central-Central Interior-Ponce and Vicinity-Northwest-
Western Interior-Mayaguez and Vicinity-Southwest-Culebra-Vieques-
The nearshore and off shore Atlantic and Caribbean Coastal Waters-
814 AM AST Tue Sep 9 2025

This Hazardous Weather Outlook is for portions of Puerto Rico.

.DAY ONE...Today and Tonight

.Lightning...Isolated thunderstorms, particularly across
northwest Puerto Rico. Stay alert and be prepared to take shelter
if storms develop.

.Excessive Rainfall...Flooding in urban areas, roads, small
streams, and washes. There is a low chance of isolated flash
floods. Elsewhere, plan for water ponding on roads and in poorly
drained areas.

.Excessive Heat...This level of heat affects most individuals
sensitive to heat, especially those without effective cooling
and/or adequate hydration. Those extremely sensitive to heat face
the highest risk. Some health systems and heat-sensitive
industries could be affected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are expected to develop each afternoon over portions
of the interior and western Puerto Rico, which can produce urban
and small stream flooding, lightning strikes, and strong gusty
winds. The excessive heat threat will continue throughout much of
the forecast period across most coastal and urban areas. A
moderate risk of rip currents to continue across north facing
beaches.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is encouraged. Please relay any information
about flooding, winds, waves, and rip currents to the National
Weather Service in San Juan.

AMZ716-726-VIZ001-002-101215-
St. Thomas St. John adjacent Islands-St Croix-
Nearshore Atlantic and adjacent Caribbean Coastal Waters-
814 AM AST Tue Sep 9 2025

This Hazardous Weather Outlook is for portions of USVI.

.DAY ONE...Today and Tonight

.Lightning...Isolated thunderstorms. Stay alert and be prepared
to take shelter if storms develop.

.Excessive Rainfall...Ponding of water in roads and poorly
drained areas. There is a low chance of localized urban flooding.

.Excessive Heat...This level of heat affects most individuals
sensitive to heat, especially those without effective cooling
and/or adequate hydration. Those extremely sensitive to heat face
the highest risk. Some health systems and heat-sensitive
industries could be affected.

.Rip Currents...Life-threatening rip currents are possible in the
surf zone, particularly across Saint Croix. Isolated stronger rip
currents may occur elsewhere, especially near piers, jetties, and
channels.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The excessive heat threat will continue throughout much of the
forecast period across most coastal and urban areas. A moderate
risk of rip currents to continue across Saint Croix.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is encouraged. Please relay any information
about flooding, winds, waves, and rip currents to the National
Weather Service in San Juan.

In the hours before

Special weather statement, Sep 9, 1:24 PM CDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service San Juan PR
224 PM AST Tue Sep 9 2025

PRZ006-091900-
Central Interior PR-
224 PM AST Tue Sep 9 2025

...A STRONG THUNDERSTORM WILL IMPACT MOROVIS...JAYUYA...CIALES AND
OROCOVIS MUNICIPALITIES THROUGH 300 PM AST...

At 223 PM AST, Doppler radar indicated a strong thunderstorm over
Orocovis, moving west at 10 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Jayuya and Orocovis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 1824 6635 1818 6637 1819 6662 1834 6655
TIME...MOT...LOC 1823Z 097DEG 9KT 1822 6643

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DS

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 2:25 AM CDTHeat AdvisoryJSJ12 hr
Sep 9, 1:24 PM CDTSpecial Weather StatementJSJ36 min
Sep 9, 1:34 PM CDTAreal Flood AdvisoryJSJ78 min
Sep 9, 2:23 PM CDTAreal Flood AdvisoryJSJ3 hr
Sep 9, 3:23 PM CDTAreal Flood AdvisoryJSJ112 min
Sep 9, 3:45 PM CDTAreal Flood AdvisoryJSJ60 min
Sep 9, 5:24 PM CDTAreal Flood WarningJSJ6 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.